Ablation migraine

I had a SVT ablation 3 days ago. Since then I've had 3 migraines in lessening severity. Always starts in the left vision with spots or bolts then within 10-15 minutes a blinding headache and feelings of nausea. First time I ended up in the ER with a suspected blood clot. Heart group nurse never heard of it but found a few forums referencing it. I feel fine the rest of the time then in the early afternoon it comes on like a flash bulb light show and wipes me out for 3-4 hours.

11 Replies

  • Light aurora are a common side effect but it appears that patients are rarely warned about. Usually only happens in the 4 to 6 weeks.

  • I had migraines on and off for a number of weeks post ablation, lots of vivid colours and acute headaches. They gradually disappeared.

  • This is a well-known after effect of ablation, caused by the septal puncture. I had a mild version for about 16 weeks, improving as time went on. I have puzzled over why we are not warned but come to the conclusion that it is because it is similar to the effects of a Stroke or the start of a brain haemorrhage so it is safer for patients to have it checked out if severe.

    I found closing my eyes or wearing dark glasses as soon as I felt it coming on helped. I hope yours improves soon.

  • Interestingly, the ablation had the opposite effect for me, I used to suffer cluster migraines, since ablation I don't think I have had a full blown one. I had a small hole in the septum which meant they didn't have to punch a hole through as there was already one there. Evidently about 20 % of the population have this unknowingly, Lie vey still in a very dark room was the only way to lessen the effects.

    Hope they go soon for you, they are very unsettlingl

  • I had two episodes of the visual disturbance following my ablation, but not the full blown migraines. It was only because of this forum that I was pre warned. We are so lucky to be able to get information and discussion on this forum.

  • I had about 3 or 4 migraines in the first couple of weeks after my ablation, stopped completely after I paid my GP a visit for some stronger pain killers - sods law.

  • Thanks everyone, it gives some peace of mind knowing this is somewhat normal. My sister and my cousin both work in cardiac care over 10 years combined, and neither heard of this as a side effect. I was starting to feel like there was something seriously wrong with me.

  • That actually tells a story and has given me some ideas as to why this may be thee case.

    Maybe the thing is that for many reasons those patients who suffer from this do not report it back because it is a transient situation and therefore EPs and cardiac nurses are either unaware of it completely or think of it as rare. By the time their 13 week review comes around it may be 10 to 12 weeks after the event and as the saying goes a lot of water has flowed under the bridge since that time and people are focusing on whet is relevant then. Also people on this forum who have learnt about it here will just accept it and not report back. I suffered from them and was not told in advance but read it on the forum. I can't recall whether or not I told my EP but I suspect not.

  • This is a common side effect apparently, which patients seemingly are not warned about beforehand. Interestingly this only happened on my third ablation and not the first two. It appears to be put down to the transseptall puncture. According to af nurse these migraines can occur post ablation and usually disappear over three/four weeks. A fellow patient and I had our ablations on the same day, and both had these attacks afterwards which have gradually faded away. Very unpleasant.

  • I had a really strange occurrence during the ablation....I felt like my head was going to explode...the pressure rising up I thought the top of my head was going to blow off...then my eye sight went really really funny...I told them and I think they gave me some more sedation but I had a very bad headache for about a week afterwards. It was horrible and really scary xxxx

  • Same thing happened to me. I had it for 10 days post surgery then it just disappeared. My EP said it was likely the meds given during surgery that stayed in my system that long. I had the Aura one on the 3rd day post. I had never experienced that before.

You may also like...